Taking Synthroid was fine for the fist 9-10 months but suddenly my hair started falling out. I've always had really long, dense hair but now I can see my scalp peeking out through my hair. I was told it would stop as I got "used" to the Synthroid but, in fact, it has only gotten worse. I cannot take the hair loss anymore and am very self concious of it. Does anyone else have this problem and what can be done to make it stop?
Hair loss is a reported side-effect of Synthroid (levothyroxine)and is usually associated with higher than necessary dosage levels of levothyroxine.
Talk with your doctor about your hair loss, your dose may need to be reduced.
Suzanne has given you good advice. If you possibly can, make an appointment with an endocrinologist. Primary doctors are not always well trained in interpreting thyroid problems and symptoms and can under- or over- medicate you. Especially if you are near or in menopause. Those hormones can really act crazy.
Hair loss can also be caused by the thyroid problem itself, not the medication. This is true also of itching skin or scalp!
Do you have problems sleeping? Maybe too much med. Are you sleepy all the time? Maybe too little med. Do you feel "wired" all the time, or do you feel like you are in a mental fog? Things like that. Be sure to make notes and tell your doctor. If your primary care doctor does not listen (or offers to put you on anxiety meds!), get a new doctor. Ask HIM to refer you to a good endocrinologist.
- Synthroid Information for Consumers
- Synthroid Information for Healthcare Professionals (includes dosage details)
- Side Effects of Synthroid (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I started taking Synthroid & have noticed that my hair feels terrible-what brand of hair care to use
Posted 8 Apr 2010 • 1 answer
Posted 19 Aug 2012 • 3 answers
Posted 14 Sep 2013 • 2 answers
Posted 29 Sep 2015 • 0 answers
Posted 22 Feb 2016 • 1 answer